Alert archive / Nebraska / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Omaha, NE

August 23, 2002Saline County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 23, 2002, 3:58 AM CDT for Saline County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 3:58 AM CDT (08:58 UTC)
Expired
Aug 23, 2002, 10:00 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saline County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3464 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 230858
FFWOMA
NEC151-231500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
358 AM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1000 AM CDT

* AT 354 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER 3 INCHES HAD FALLEN AROUND CRETE.  ADDITIONAL
  RAIN IS EXPECTED BEFORE 8 AM AS A LINE OF STRONG THUNDERSTORMS
  MOVES IN FROM THE WEST. 

* SOME LOCATIONS AFFECTED...CRETE...WILBER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4070 9691 4035 9692 4034 9738 4070 9737

POLLACK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:55 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 23, 3:55 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 AM CDT FRI AUG 23 2002

HEAVY RAINS OVER PARTS OF CWA OVERNIGHT AND EARLY THIS AM HAVE
DUMPED GROUND TRUTH AMOUNTS OF SLIGHTLY OVER 2.00 IN 24HRS OVER
SOME LOCATIONS.  RADAR ESTIMATES UP TO 3-4 WILL LIKELY BE VERIFIED
ONCE REPORTS BEGIN TO FLOW IN LATER.  RADAR LOOPS CONTINUE TO SHOW
TRAINING STORMS. WITH STORMS CONTINUING TO BACK BUILD...FLASH FLOOD
THREAT WILL CONTINUE THRU MORNING.  CORFIDI VECTORS SHOW SLOW
MOVEMENT TO THE NE.  PER 00Z UAA...REGION UNDER RIGHT REAR QUAD OF
JET.  RUC HAS HAD GOOD HANDLE ON THIS FEATURE.  SHORTWAVE ASSOCIATED
WITH THESE STORMS IS MOVING NEWD OVR NWRN IA...WITH ANOTHER
CIRCULATION OF NOTE OVER SWRN NEB RESPONSIBLE FOR LINE OF CONVECTION
MOVING NEWD.  THESE STORMS HAVE WEAKEND SOMEWHAT LAST 45 MIN...BUT
WL NEED TO MONITOR CLOSELY.  WL HAVE TO UP POPS FOR MORNING HOURS
ACROSS ENTIRE CWA.

AVN SEEMED TO HAVE BEST HANDLE ON THE CONVECTION OVR ERN NEB/SWRN
IA...BUT WASNT DOING WELL WITH ONGOING CONVECTION OVER SWRN NEB.
WL TREND END OF PRECIP FROM NW TO SE TDY WITH CONVECTION ENDING OVER
THE SE BY EARLY AFTERNOON.

NEXT SHORTWAVE COMES ROLLING INTO NWRN NEB LATER TONIGHT.  FROM
HERE...MODELS DIVERGE...AND SO HAVE TAKEN A BLEND.  HAVE BOOSTED
POPS FOR TONIGHT...SAT...SAT NIGHT.  ETA IS MUCH MORE AGRESSIVE WITH
SHORTWAVES THAN AVN.

OVERALL HAVE MADE MINOR CHANGES TO TEMPS THRU FORECAST.

.OMA...NONE.

GRIFFIS

In the hours before

Local storm report, Aug 23, 1:59 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
159 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    2 E ASHLAND               NE   FLOOD
08/23/02   SARPY                          US HWY 6 UNDER 2 TO 3
                                          FEET OF WATER AND
                                          MUD.REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 2:03 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
203 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    PLATTSMOUTH               NE   FLOOD
08/22/02   CASS                           HWY 66 UNDER WATER EAST
                                          OF LOUISVILLE TO CEDAR
                                          CRK SPUR.  PLATTSMOUTH
                                          STREETS FLOODED.
                                          CITIZEN HAD TO BE
                                          RESCUED FROM CAR
                                          STALLED IN FLOOD
                                          WATERS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 2:40 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    ASHLAND                   NE   FLOOD
08/23/02   SAUNDERS                       PART OF RAILROAD BRIDGE
                                          WASHED OUT NEAR
                                          INTERSECTION OF
                                          HIGHWAYS 6 AND 63.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 3:08 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    LOUISVILLE                NE   FLOOD
08/23/02   CASS                           CEDAR CREEK OUT OF
                                          BANKS.  WATER AND LOGS
                                          ONTO HIGHWAY 50.
                                          STARTED AROUND 130 AM.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Aug 23, 3:35 AM CDT, 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 AM CDT THU AUG 23 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS MORNING.

A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS PARTS OF
SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA THIS MORNING.
THUNDERSTORMS WILL CONTINUE TO MOVE VERY SLOWLY TO THE NORTHEAST
IN THIS MOIST AIRMASS...WITH HEAVY RAINFALL LIKELY.  LOCALIZED
FLOODING IS POSSIBLE THIS MORNING...ESPECIALLY IN AREAS ALONG A
LINE FROM CERESCO TO LOUISVILLE TO GLENWOOD IOWA.

HIGH PRESSURE WILL BUILD INTO THE AREA BY AFTERNOON.  THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS LATE TONIGHT FOR AREAS WEST OF A
LINE FROM HARTINGTON TO NORFOLK TO BEATRICE AS AN UPPER LEVEL
DISTURBANCE BEGINS TO MOVE IN FROM WESTERN NEBRASKA.  THE CHANCE
OF THUNDERSTORMS CONTINUES INTO SATURDAY FOR ALL OF EASTERN
NEBRASKA AND SOUTHWESTERN IOWA AS A SERIES OF DISTURBANCES MOVE
ACROSS THE REGION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GRIFFIS
Special weather statement, Aug 23, 3:35 AM CDT, 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045
-050>053-065>068-078-088>093-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 AM CDT THU AUG 23 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS MORNING.

A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS PARTS OF
SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA THIS MORNING.
THUNDERSTORMS WILL CONTINUE TO MOVE VERY SLOWLY TO THE NORTHEAST
IN THIS MOIST AIRMASS...WITH HEAVY RAINFALL LIKELY.  LOCALIZED
FLOODING IS POSSIBLE THIS MORNING...ESPECIALLY IN AREAS ALONG A
LINE FROM CERESCO TO LOUISVILLE TO GLENWOOD IOWA.

HIGH PRESSURE WILL BUILD INTO THE AREA BY AFTERNOON.  THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS LATE TONIGHT FOR AREAS WEST OF A
LINE FROM HARTINGTON TO NORFOLK TO BEATRICE AS AN UPPER LEVEL
DISTURBANCE BEGINS TO MOVE IN FROM WESTERN NEBRASKA.  THE CHANCE
OF THUNDERSTORMS CONTINUES INTO SATURDAY FOR ALL OF EASTERN
NEBRASKA AND SOUTHWESTERN IOWA AS A SERIES OF DISTURBANCES MOVE
ACROSS THE REGION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:08 PM CDTSevere Thunderstorm WarningOAXCass37 min
Aug 22, 7:15 PM CDTSevere Thunderstorm WarningOAXBoone, Madison45 min
Aug 22, 7:19 PM CDTSevere Thunderstorm WarningOAXOtoe26 min
Aug 22, 7:48 PM CDTSevere Thunderstorm WarningOAXCass, Otoe27 min
Aug 22, 8:03 PM CDTSevere Thunderstorm WarningOAXMadison27 min
Aug 22, 8:23 PM CDTSevere Thunderstorm WarningOAXOtoe52 min
Aug 22, 8:42 PM CDTSevere Thunderstorm WarningOAXWashington33 min
Aug 22, 9:09 PM CDTTornado WarningOAXSaunders36 min
Aug 22, 9:21 PM CDTTornado WarningOAXDouglas24 min
Aug 22, 9:31 PM CDTSevere Thunderstorm WarningOAXSaunders29 min
Aug 22, 9:47 PM CDTSevere Thunderstorm WarningOAXDouglas43 min
Aug 22, 10:01 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders29 min
Aug 22, 11:21 PM CDTSevere Thunderstorm WarningOAXCass54 min
Aug 22, 11:37 PM CDTFlash Flood WarningOAXCass4 hr
Aug 23, 1:23 AM CDTFlash Flood WarningOAXSarpy6 hr
Aug 23, 1:59 AM CDTFlash Flood WarningOAXLancaster, Saunders6 hr
Aug 23, 2:47 AM CDTFlash Flood WarningOAXOtoe6 hr
Aug 23, 3:28 AM CDTFlash Flood WarningOAXCass4 hr
Aug 23, 4:31 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline29 min

Nearby

Flash Flood Warnings in Nebraska, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.